Warfarin overdose: a 25-year experience.
J Med Toxicol. 2014 Jun;10(2):156-64
Authors: Levine M, Pizon AF, Padilla-Jones A, Ruha AM
Warfarin, a vitamin K antagonist, is widely used for the prophylaxis and treatment of thromboembolic disease. While guidelines exist for management of a supratherapeutic international normalized ratio following therapeutic warfarin use, these guidelines are not designed for management of the acute warfarin overdose. There is a paucity of literature describing the latter. The primary objective of this manuscript is to characterize the coagulopathy and describe the bleeding events that occur after a warfarin overdose. A secondary goal is to describe the amount of vitamin K administered to patients presenting with warfarin overdoses. A retrospective chart review of patients admitted with an acute warfarin overdose at two tertiary care medical centers in the USA was conducted. Clinical characteristics were abstracted, and bleeding categories (major, minor, trivial) were defined a priori. Twenty-three patients were admitted during the time period; males accounted for 15/23 (62.5 %) subjects. The median (interquartile range (IQR)) age was 43 (32-48.5) years. Seventeen subjects received vitamin K, with a median (IQR) dose of 15 (10-50) mg. The maximal total amount of vitamin K administered to a single patient during the index hospitalization was 110 mg. Three bleeding events occurred; one classified as major, and two as minor. All patients made a full recovery. In this case series of acute warfarin overdose, nearly all patients developed a coagulopathy, and nearly three-quarters of patients received vitamin K. Bleeding events occurred in a minority of patients.
PMID: 24488527 [PubMed - indexed for MEDLINE]